For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Sudden, stroke-like motion???? Go to previous topic Go to next topic Go to higher level

By Cindy Bystricky On 2010.05.17 18:17
Hi, haven't been posting for a while. My husband(16yrs.w/PD) has started something new. I thought it was drop in BP upon rising, then I thought it was due to being overly tired,then I thought maybe when he hadn't eaten. All of this has been ruled out. To describe this I can only say it is like someone sinking into quicksand. He has a death grip on whatever is near, door frame, walker handle,or me, and a blank look on his face. I try to communicate with him and he says,"I can't. I can't." While he is holding on for dear life he is slowly sinking down to the floor. I cannot get him to move even inches into a nearby chair. He just falls in slow motion until he is face down on the floor. It is like he is having a stroke! But it only lasts less than a minute or two and then he can assist me in getting him back on his feet. It happens at least 3 times a day. Totally unpredictable. He has been falling(crashing falls) due to legs crossed, balance,etc. regular PD falls for a year or so. This is different. I wanted to ask if any of you have experienced anything like this. When I mentioned it to the neurologist at first he thought it may be the orthostatic hypotension(low BP). But since then I have seen it happen even after he had been walking. And he doesn't loosen that grip! So it isn't like a typical "weak spell". Will appreciate any help you can give me. Thanks, Cindy

By LOHENGR1N On 2010.05.17 19:24
Cindy, as weird as this may sound it could be a form of freezing. Many times "freezing" is viewed or thought of like when we were young playing "freeze tag" you were touched and had to hold the position you were in until someone not "it" touched you and said unfreeze. However in real life or perhaps the surreal world of Parkinson's Disease would be a better description, all the "normal" rules and ways are out. Several years ago I had noticed while watching TV, when I went to move, my feet felt like they were super glued to the carpet I couldn't move them. (I could move my arms and head, just not my feet or legs) When I brought this to the Neurologists attention He said that's a form of freezing. It is nothing like getting stuck trying to go through a doorway or hall, but there it is "freezing" in a totally unexpected form.

Again this brings up a glaring lack in medical practice. Movement disorder specialists and Neurologists Who's practice isn't limited to movement disorders know of or expect things like this to happen and just note it. We patients and caregivers/partners don't know what to expect and things like this scare the B-Jesus out of Us.

Alarming situation and good question Cindy. As I said to me it sounds like some sort of freezing. I'd ask Your Neurologist if They think that's what's going on. Please when you find out will you post to let Us know? We're all in this together. Take care, best of luck and hang in there.

By Cindy Bystricky On 2010.05.17 21:09
Thanks, I did wonder if that might be what is happening. But like you said, I thought of freezing differently,can't move forward, not going down. I will certainly let everyone know what I find out.

By Lotsapies On 2010.05.18 00:29
My husband just had an "incident" as I call it a while ago. I sat down and read this-this is such a comfort to know others are out there. His happens when he goes to get up from the couch and as he is pulling himself up to stand. He keeps repeating the same motion over and over and his eyes and mouth are wide open. Sorry for the graphics. Lately he is also choking during this. The first few times this has happened our entire family freaked out. Now we know what to expect and that it lasts a couple minutes and just try to keep him calm. The longest this has happened is six minutes. Afterwards he is wiped out and experiences bad tremors. Our doctor added Keppra to his meds-not working yet....

By mezmo On 2010.05.18 09:11
my 78 year old mother has had PD for 5 years. she has had similar "spells" as she calls them. this has started to happen while she is just sitting down. her blood pressure just drops. we have a blood pressure machine and check her BP through out the day. my mom has names for her different spells. she has a "BP spell". we know this because she becomes glassey eyed and non responsive. we put her in bed with her feet up and she comes out of it in about 5 minutes then is tired and takes a nap. Dykanasia (sp?) is her "Goofy spell" because she cannot control her facial movements. Freezing, rigid, can't move is her "meds not working spell". it is during this spell that she too will not let go of what ever she is holding on to. usually the walker. we have to pry it from her hands.

you might want to check your PD'rs blood pressure. we did take my mom to hospital when this happened 5 days in row. dr's put her on thyroid meds. they were not sure if this was the cause for sudden drop in BP but said it should help. it seems to have. her neuro said the sudden drop in BP was probably due to her PD but that the thyroid meds should help.

i know it is hard not to freak out when a new PD side effect or symptom appears. you just have to be observant and relay info to neuro.

By Cindy Bystricky On 2010.05.18 11:33
Thanks, everyone. Like you said we are in this together and recently I had forgotten about that. I am so tired of pulling, coaxing, coddling, not enough sleep, trying to get him to eat, etc. etc. You all know the story.....but I do appreciate you, again, Thanks...

By LOHENGR1N On 2010.05.18 15:43
mez, You might want to keep a close eye on the blood pressure medication. As Our Parkinson's progresses it shows up more and more effecting our autonomic nervous system (which controls our involuntary activities, blood pressure, heart rate, breathing etc) We can swing from high to low blood pressure several times a day. This said it is very tricky trying to control the blood pressure. Just something to keep an eye on as medication combined with these swings needs to be watched. Thanks for the tip to check for low blood pressure. Take care, best of luck and hang in there.

By susger8 On 2010.05.19 07:18
My dad did that weird sinking fall a couple of times when his neurologist added amantadine to his meds. He had a lot of other bad effects from amantadine (confusion, delusions, insomnia, so we took him back off it. If any new meds were added recently, that's the first thing I look at.

Sue


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you